Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Aberdeen, SD

January 31, 2022Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this red flag warning at Jan 31, 2022, 3:05 AM CST for Jones County, Lyman County, South Dakota. It took effect at Jan 31, 2022, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2022, 3:05 AM CST (09:05 UTC)
In effect from
Jan 31, 2022, 1:00 PM CST
Expired
Jan 31, 2022, 6:00 PM CST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Jan 30, 11:25 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 30, 11:25 PM CST, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1125 PM CST Sun Jan 30 2022

.UPDATE...
Issued at 525 PM CST Sun Jan 30 2022

The forecast remains on track this evening. No major changes are
planned.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 258 PM CST Sun Jan 30 2022

Forecast challenges include Monday's high temperatures, along with
strength of winds/gusts Monday night.

At 2 pm cst, most of the CWA (all of the snow-free ground) is partly
to mostly sunny. Some residual (mid/high) cloudiness remains across
the Prairie Coteau into western Minnesota early this afternoon. The
warm front is approaching; entering the western forecast zones where
winds are switching to the west or southwest and temperatures are
warming quickly through the 30s into the 40s. Further east in the
cooler air, winds remain out of south-southeast. Between the clouds
and the poor mixing/heating wind direction, temperatures have only
warmed, thus far, into the teens and 20s especially throughout the
James River valley over into western Minnesota.

Low level WAA tonight into Monday and eventually a southwesterly
component low level wind will support some weak to moderate-strength
downslope winds on and east of the lee-side slope of the Prairie
Coteau late tonight into Monday morning. Set the bar at wx grids
with some patchy blowing snow mention, for now. Efficient mixing
wind direction on Monday should aide high temperatures across much
of the CWA reaching into the 40s and 50s. The far north/east
forecast zones (snow-covered areas) may only reach the mid to upper
30s. Continued with above base-NBM temps on Monday.

Models continue to support an initial cold fropa punching into the
western half of the CWA by early Monday evening, with a secondary
surge of very strong winds later in the night, persisting into Tuesday
morning. Still seeing an impressive low level CAA signal (~15C of
925hpa cooling in 12 hours/20+C of cooling in 24 hours) Monday night
into Tuesday in a tight pressure gradient, along with a strong
pressure rise bubble. Wind guidance numbers continue to teeter on
the brink of High Wind Warning strength wind gusts Monday night into
Tuesday, especially across the northern tier counties of the CWA.
Have issued a High Wind Watch for north central and a portion of
northeast South Dakota. Stopped the headline short of the Prairie
Coteau because of the potential for the need of a winter weather
headline (blowing snow) over the northern Coteau over into western
Minnesota where CoOp observations continue to indicate anywhere from
6 to 15 inches of snow resides. Whether any of that snow is blow-
able, remains to be seen. But, indications from E.M./DOT partners,
as well as the blowing snow model, suggests that there are areas of
snow over Marshall/Roberts/Grant/Codington Counties that could still
blow around. Need to see how warm things get (how crusted snow can
get) on Monday, though. No new falling snow expected Monday night.
At least, not enough to shut the world down if it's occurring during
the strong winds. Perhaps a Winter Weather Advisory will suffice for
Marshall/Roberts/Grant/Big Stone/Traverse counties where wind
advisory strength winds could break some of the snow on the ground
loose and blow it around; some of it could be lofted at times enough
to produce pockets of significantly reduced visibility, which a wint
wx adv headline could handle just fine. At this point, unless 60mph
gust potential shifts further south, envisioning a WWA map where
counties not in a High Wind headline or a Winter Weather headline
Monday night would be in a Wind Advisory headline.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CST Sun Jan 30 2022

The main story for this period will be the initial strong winds, and
then cold air with another shot of wind chill headlines for midweek.

While the rest of this forecast period looks dry, light snow should
linger over our higher elevation northeastern counties Tuesday
morning due to a combination of moisture and upslope flow with
plenty of cold air as 850mb temperature reside in the -12 to -18C
range. While we would expect higher LSRs due to the moisture in the
DGZ through around 15Z, the strong winds will create more
collisions to the otherwise pristine snowflakes. Plenty of low
level moisture will remain through the day, but the temperatures
will drop, with the DGZ falling below the main moisture layer by
around 15Z. The strong winds will be slowly diminishing, especially
during the afternoon hours. Still, there will likely be some
reduction in visibilities as winds combine with the falling snow, or
any movable snow still on the ground (especially north of Sisseton).
The deepening surface low averaging 995mb over Ontario at 12Z
Tuesday will continue it's northern path. At the same time, a ridge
of high pressure will spread across the Dakotas from Alberta. Expect
the strong/cold surface high to sink across ND Wednesday afternoon-
evening, and over our northeastern counties Thursday morning, and
only slowly shift into southern MN late Thursday. Temperature will
take a hit Tuesday, topping out in the teens to mid 20s for most
locations. The coldest air will be overhead Wednesday and Thursday,
with highs in the single digits below zero over our northeastern
counties to 10 to 25 degrees (lowest Wednesday). The lowest wind
chills will be Thursday morning (-20 to -40F across much of the
area, lowest northeast). This will also coincide with our lightest
winds, with most locations below 10kts.

Looking farther ahead, an area of low pressure over northern British
Columbia/Alberta at 12Z Friday looks to shift into south central
Canada and the Northern Plains on Saturday. As you can assume, there
is plenty of uncertainty on the timing and strength at that 144 or
so mark in the models. Will continue with an NBM solution. There
could be lots of change to the forecast for the weekend as the time
nears.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1123 PM CST Sun Jan 30 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected to persist through Monday evening.
Winds will shift to the northwest and strengthen behind a cold
front Monday evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch from Monday evening through late Monday night
     for SDZ003-004-009-015.

     High Wind Watch from late Monday night through Tuesday morning
     for SDZ005-006-010-016-017.

MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Jan 30, 4:38 AM CST, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
438 AM CST Sun Jan 30 2022

SDZ033-035-048-051-311045-
Stanley-Hughes-Lyman-Buffalo-
438 AM CST Sun Jan 30 2022 /338 AM MST Sun Jan 30 2022/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong northwest winds with gusts of 45 to 55 plus mph are possible
Monday evening through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ003>011-015>023-034-036-037-311045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hyde-Hand-
438 AM CST Sun Jan 30 2022 /338 AM MST Sun Jan 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong northwest winds with gusts of 45 to 55 plus mph are possible
Monday evening through Tuesday afternoon. Additionally, Arctic cold air
is anticipated Tuesday evening through Friday morning, with periods
of bitterly to dangerously cold wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-311045-
Jones-
438 AM CST Sun Jan 30 2022

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Warm and dry air combined with breezy west-northwest winds will
result in very high fire grassland fire danger this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very high grassland fire danger is expected Monday afternoon.
Additionally, strong northwest winds with gusts of 45 to 55 plus mph
are possible Monday evening through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:48 AM CSTHigh Wind WarningABRBrown, Campbell, Codington, Corson, Day, Dewey and 6 more30 hr
Jan 31, 2:48 AM CSTWind AdvisoryABRBrown, Buffalo, Clark, Codington, Day, Deuel and 15 more33 hr

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.